Tornado, Lincoln
- When
- July 30, 5:47 PM CST to 5:50 PM CST
- Where
- Lincoln County, 11 mi NW of Merrill
- Rating
- F0
- Path length
- 1.2 mi
- Path width
- 150 yd
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 45.283, -89.833
Thunderstorms moved through Wisconsin in very warm and unstable air ahead of a cold front. Severe thunderstorm winds and tornadoes downed trees and power lines and damaged buildings across a large swath of central, north central and east central Wisconsin.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
Thunderstorms moved through Wisconsin in very warm and unstable air ahead of a cold front. Severe thunderstorm winds and tornadoes downed trees and power lines and damaged buildings across a large swath of central, north central and east central Wisconsin. Thousands of trees and power lines were downed by high winds from the storms. An 11 year old Boy Scout was killed and another was seriously injured when trees landed on their tent at Camp Napowan (Waushara co.).High winds pushed a house off its foundation and blew a boat and trailer into a neighbor's yard near Merrill (Lincoln co.). Some downed trees damaged or destroyed buildings or vehicles when they fell. A church steeple was toppled by high winds and a tree landed on an SUV, boat and trailer in Neenah (Winnebago co.) According to utility company news releases, nearly 20,000 customers were without power at some time during the storms. As of noon the next day there were still about 3,250 customers in the Green Bay (Brown co.) area without electricity.The hardest hit areas appeared to be in Marathon, Lincoln, Shawano and Oconto counties. Three of the four confirmed tornadoes touched down in Lincoln county and the other touched down in Marathon county. A tornado that touched down 5 miles north of Merrill (Lincoln co.) skipped along the ground for 9 miles, destroying a barn and another structure, tearing roofs from some buildings and moving others from their foundations. Another tornado briefly touched down about 8.5 miles northeast of Merrill demolishing a mobile home and snapping trees and tree limbs. The other Lincoln county tornado touched down 10 miles northwest of Merrill and skipped along the ground for 1.25 miles. A tornado skipped along the ground for 2 miles in Mosinee (Marathon co.) causing significant tree damage on a hill east of the Wisconsin River.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jul 30, 3:15 PM CST, 2 hours 32 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 415 PM CDT TUE JUL 30 2002 TSTM CHCS AND THREAT OF SVR WILL BE THE CONCERN THROUGH WEDS NGT/THURS MORNING. TSTMS HAVE STARTED TO DEVELOP OVER S MN ALONG SFC TROF...AND IN AN AXIS OF MOISTURE CONVG AND STG INSTABILITY (LIS -12 TO -14 ACCORDING TO MSAS ANALYSIS). DEVELOPMENT HAS NOT BEEN EXPLOSIVE...LIKELY DUE TO SOME CAPPING. WV IMAGERY SHOWED AN AREA OF SUBTLE DARKENING MOVG THROUGH CNTRL MN...INDICATIVE OF A WEAK S/W TROF. EXPECT SCT CONVECTION TO CONTINUE TO SHIFT EAST INTO GRB CWA THIS EVG... AND GRADUALLY WEAKEN AS IT SHIFTS INTO EASTERN WI. SHEAR IS NOT REAL IMPRESSIVE...SO WILL LEAVE SVR WORDING OUT FOR NOW. MORE TSTMS MAY DEVELOP LATER TONIGHT AS LLVL WAA DEVELOPS NORTH OF A DEVELOPING WARM FRONT. ON WEDS...THE MODELS ALL SHOW SOME THE WARM FRONT LIFTING NORTH THROUGH THE FA DURING THE DAY...WITH STG INSTABILITY ONCE AGAIN DEVELOPING OVER THE WSTRN PERIPHERY OF GRB CWA. SHEAR INCREASES DRAMATICALLY AS 40KT SSW LLJ DEVELOPS OVER WI. THERE ARE SEVERAL CONCERNS...INCLUDING THE EFFECTS OF ANY LINGERING PRECIP DURING THE MORNING...WHETHER THE ATMOSPHERE WILL BE STRONGLY CAPPED...AND IF UPPER SUPPORT WILL BE PRESENT. WITH SO MANY QUESTIONS...WILL ONCE AGAIN LEAVE ANY SVR WORDING OUT UNTIL THE SITUATION CLARIFIES ITSELF. THE MODELS HAVE SLOWED DOWN THE NEXT FRONTAL BOUNDARY...WHICH IS NOT EXPECTED TO ARRIVE UNTIL LATER WEDS NGT. GIVEN THE TIMING OF THE FRONT...SVR THREAT IS NOT A GIVEN THEN EITHER. WILL LINGER PRECIP CHCS INTO THURS OVER THE SE 1/2 OF THE FA...WITH DRY WX ARRIVING THURS NGT/FRI. ANOTHER FRONTAL BOUNDARY APPROACHES ON SATURDAY...BUT MODELS HAVE SLOWED THIS FEATURE DOWN TOO...SO WILL MAINTAIN THE CURRENT DRY FCST FOR SATURDAY...AND THE CHC OF PRECIP ON SUNDAY. EXPECT HIGH PRESSURE FOR FIRST PART OF THE NEXT WORK WEEK. .GRB...NONE. KIECKBUSCH WWW.CRH.NOAA.GOV/GRB
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-301500- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 600 AM CDT TUE JUL 30 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH CENTRAL AND NORTHEAST WISCONSIN. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER MAINLY NORTH CENTRAL WISCONSIN TODAY AND THEN OVER THE REMAINDER OF THE AREA TONIGHT. FOR WEDNESDAY INTO WEDNESDAY NIGHT...THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER NORTHWEST WISCONSIN...OR ROUGHLY NORTHWEST OF A LINE FROM MERRILL TO RHINELANDER TO FLORENCE. THERE IS A SLIGHT RISK OF SEVERE STORMS ELSEWHERE LATER WEDNESDAY INTO WEDNESDAY NIGHT. INCREASING SOUTHWEST WINDS OVER THE UPPER MIDWEST WILL ALLOW VERY WARM AND MORE MOIST AIR TO RETURN TO THE REGION TODAY THROUGH WEDNESDAY NIGHT. LATER TODAY...A FRONTAL BOUNDARY WILL MOVE INTO PARTS OF NORTHERN AND WESTERN WISCONSIN. ALTHOUGH THE STORMS ARE EXPECTED TO BE SCATTERED...DUE TO DEVELOPING STRONG MID LEVEL WINDS AND UNSTABLE CONDITIONS...A FEW STORMS MAY PRODUCE DAMAGING WINDS. THUNDERSTORMS MAY CONTINUE TO MOVE OVER PARTS OF NORTHERN AND CENTRAL WISCONSIN TONIGHT AS THE FRONTAL BOUNDARY DRIFTS FURTHER EAST BEFORE STALLING. ON WEDNESDAY...A COLD FRONT WILL APPROACH WISCONSIN FROM THE NORTHERN PLAINS. MORE THUNDERSTORMS WILL DEVELOP ALONG AND AHEAD OF THIS SECOND FRONT. AGAIN DUE TO THE VERY UNSTABLE CONDITIONS...A FEW STORMS MAY BE SEVERE. SPOTTER ACTIVATION MAY BE NEEDED TODAY OVER NORTH CENTRAL WISCONSIN AND THEN OVER THE REMAINDER OF THE FORECAST AREA TONIGHT. SPOTTER ACTIVATION MAY ALSO BE NEEDED LATER WEDNESDAY INTO WEDNESDAY NIGHT. THIS OUTLOOK WILL BE UPDATED AT NOON. HELMAN WWW.CRH.NOAA.GOV/GRB
The Green Bay radar (KGRB), 161 km away, was scanning. The volume nearest the first event began at 23:47 UTC.
22 thunderstorm wind, 4 tornado, 3 hail. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Thunderstorm Wind, Waushara | 2002-07-30 | 11 | Male | Camping | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2002Every state in 2002This day in weather historyThe tornado archive for Wisconsin, 2002Warnings in Wisconsin, July 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5310495, 5310499, 5310500, 5310496, 5310502, 5310501, 5310504, 5310497, 5310505, 5310498, 5310506, 5310507, 5310508, 5310509, 5310510, 5310511, 5310581, 5310503, 5310512, 5310513, 5310514, 5310515, 5310576, 5310582, 5310577, 5310578, 5310583, 5310579, 5310580.